Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 6, 2017, 4:21 PM PDT for Lassen County, Sierra County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 4:21 PM PDT (23:21 UTC)
- Expired
- Aug 6, 2017, 5:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Lassen County, CA, Sierra County, CA
The radar
The Reno radar (KRGX), 60 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WUUS55 KREV 062321
SVRREV
CAC035-091-070000-
/O.NEW.KREV.SV.W.0015.170806T2321Z-170807T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
421 PM PDT SUN AUG 6 2017
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Sierra County in northern California...
Southeastern Lassen County in northern California...
* Until 500 PM PDT
* At 420 PM PDT, a severe thunderstorm was located near Dog Valley,
or near Stampede Reservoir, moving northeast at 10 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings. Dust storms resulting in serious
accidents.
* Locations impacted include...
Dog Valley and Us 395 At Sierra-Lassen Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3950 12017 3960 12024 3973 12001 3952 12001
TIME...MOT...LOC 2320Z 231DEG 11KT 3957 12016
HAIL...1.00IN
WIND...70MPH
$$2 follow-up statements
252
WWUS55 KREV 062336
SVSREV
Severe Weather Statement
National Weather Service Reno NV
436 PM PDT SUN AUG 6 2017
CAC035-091-070000-
/O.CON.KREV.SV.W.0015.000000T0000Z-170807T0000Z/
Sierra CA-Lassen CA-
436 PM PDT SUN AUG 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR SIERRA AND SOUTHEASTERN LASSEN COUNTIES...
At 435 PM PDT, a severe thunderstorm was located 7 miles northwest of
Dog Valley, or 10 miles north of Stampede Reservoir, moving northeast
at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings. Dust storms resulting in serious
accidents.
Locations impacted include...
Dog Valley and Us 395 At Sierra-Lassen Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3950 12017 3960 12024 3973 12001 3952 12001
TIME...MOT...LOC 2335Z 236DEG 22KT 3963 12014
HAIL...1.00IN
WIND...70MPH
$$848
WWUS55 KREV 062359
SVSREV
Severe Weather Statement
National Weather Service Reno NV
459 PM PDT SUN AUG 6 2017
CAC035-091-070008-
/O.EXP.KREV.SV.W.0015.000000T0000Z-170807T0000Z/
Sierra CA-Lassen CA-
459 PM PDT SUN AUG 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SIERRA AND SOUTHEASTERN LASSEN
COUNTIES WILL EXPIRE AT 500 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm as it moves into southeast Plumas County.
LAT...LON 3950 12017 3960 12024 3973 12001 3952 12001
TIME...MOT...LOC 2358Z 231DEG 11KT 3967 12007
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:21 PM PDT, 4 hours earlier.
Area forecast discussion, Aug 6, 12:21 PM PDT, 4 hours before
Area Forecast Discussion National Weather Service Reno NV 1221 PM PDT Sun Aug 6 2017 .SYNOPSIS... Low pressure stalled over northern California will produce thunderstorms with heavy rainfall possible through midweek. A few storms could become severe and produce flash flooding this afternoon and evening. Drier weather returns late in the week. Temperatures will remain slightly below average through Wednesday, followed by some warming. && .SHORT TERM... Upper area of low pressure remains nearly stationary over northern California, keeping a steady stream of moisture into the Sierra and northwest Nevada. With clear skies to start the morning, outside of central NV eastward, it helped to destabilize the atmosphere further. The 12z and 18z KRNO soundings showed a cap around 500 mb, which may hold off initial convection until early afternoon, but will also allow storms to get going faster once it breaks. The HRRR agrees with this idea with rapid storm development after about 20z, or 1 pm local time. When modifying the KRNO sounding, was able to get 500-1000 J/kg of CAPE and -4 LI, which lines up with forecast model soundings as well. Forecast soundings are also indicating increasing PWATs through the day, pushing toward nearly 1" by late afternoon. This value, climatologically, is indicative of increased flash flood risk, especially given the fact that storm motions overall will be less than 10-15 kts. A Flash Flood Watch remains in effect through this evening for much of northeast California and northwest Nevada, with a heightened risk for recent burn scars and steep terrain. The Tahoe Basin and eastern Sierra was kept out of the watch due to the westerly zephyr afternoon winds helping to push any storms that do develop eastward. The greatest storm risk today will be locally heavy rainfall. Gusty outflow winds in excess of 50 mph, small hail, and frequent lightning area all risks as well. Today may bring a mix of severe storms and flash flooding based on the current forecast parameters. Showers and isolated thunderstorms are likely to continue into the overnight hours as well. PWATs remain high, just over 1" according to KRNO forecast soundings, through midweek with the upper low remaining over north central California. The big question at this time is the amount of lingering cloud cover. Frequently, we can become clouded over once the atmosphere becomes that moist, which then ends up limiting thunderstorm coverage; this was what happened Saturday. Forecast models and sounding are indicating increasing amounts of CAPE through Wednesday, however extensive cloud cover could keep this from being fully realized. Will maintain scattered thunderstorm coverage in the forecast Monday-Wednesday at this time with locally heavy rainfall likely to be the greatest threat. -Dawn .LONG TERM... Upper low begins to shift eastward by the end of the week with some increase in southwest flow. This will finally start to bring a drying trend to the region, however there will be enough lingering moisture and instability for a few storms to form Thursday and Friday afternoons, especially near favorable convergence zones. A warming trend is also on tap for the end of the week going into the weekend, with high temperatures about 5 degrees above normal. An upper low moves into the Pacific Northwest coast for the start of next week which is likely to increase southwest to west winds across the eastern Sierra and northwest Nevada. The current forecast position of the low should keep a dry and stable airmass over the region and thunderstorms are not anticipated. -Dawn && .AVIATION... Fairly widespread showers and thunderstorms are expected this afternoon and evening bringing locally heavy rainfall, gusty and erratic outflow winds of 40 kts or greater, small hail, and frequent lightning. Storms are expected to form between 19-21z and continue through approximately 04-06z this evening. A few showers with isolated thunderstorms may continue through the night. Storms may obscure terrain and bring localized MVFR-IFR conditions. Chances for a thunderstorm to pass over a terminal and best timing for each location today (Sunday) are: KRNO and KCXP: 60% 20z-01z KTVL and KTRK: 40% 20z-23z KMMH: 50% 19z-00z KLOL and KNFL: 60% 21z-04z Ongoing wildfires continue to bring hazy conditions to the region, but the overall flow and recent precipitation has helped to improve visibility today compared to Saturday. -Dawn && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 10 PM PDT this evening NVZ001-003>005. CA...Flash Flood Watch until 10 PM PDT this evening CAZ070-071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Aug 6, 1:45 PM PDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
145 PM PDT SUN AUG 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HEAVY RAIN 5 NNW MARKLEEVILLE 38.77N 119.82W
08/06/2017 M0.71 INCH ALPINE CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 0.71 INCHES OF RAINFALL
IN THE PAST HOUR WITH DIME SIZED HAIL.
&&
JOHNSTONSpecial weather statement, Aug 6, 2:05 PM PDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Reno NV
205 PM PDT SUN AUG 6 2017
CAZ072-NVZ002-062145-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
205 PM PDT SUN AUG 6 2017
...Strong storm over Lake Tahoe...
At 201 PM PDT, Doppler radar was tracking a strong thunderstorm over
South Lake Tahoe, moving north at 10 mph.
Very heavy rain, small hail, and winds around 40 mph will be
possible with this storm. Those outdoors on Lake Tahoe or hiking in
the Tahoe area should strongly consider heading indoors now.
Locations impacted include...
Carson City, South Lake Tahoe, Kings Beach, Tahoe City, Incline
Village, Dagget Pass, Spooner Summit, Glenbrook, Emerald Bay, Crystal
Bay, Zephyr Cove-Round Hill Village, Sugar Pine Point S, Bliss State
Park, Meyers, Kingsbury, Incline Village-Crystal Bay, Zephyr Cove,
Carnelian Bay, Homewood and South Lake Tahoe Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.
&&
LAT...LON 3885 11987 3886 12011 3911 12018 3920 12014
3925 12005 3926 11996 3921 11987
TIME...MOT...LOC 2101Z 183DEG 13KT 3893 11999
MBLocal storm report, Aug 6, 2:19 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT SUN AUG 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN 2 NE MEYERS 38.88N 119.98W
08/06/2017 M0.75 INCH EL DORADO CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 0.75 INCHES OF RAINFALL
IN THE PAST HOUR.
&&
JOHNSTONSpecial weather statement, Aug 6, 3:24 PM PDT, 57 minutes before
Special Weather Statement National Weather Service Reno NV 324 PM PDT SUN AUG 6 2017 NVZ003-062300- Greater Reno-Carson City-Minden Area NV- 324 PM PDT SUN AUG 6 2017 ...HEAVY RAIN ALONG INTERSTATE 80 EAST OF LOCKWOOD... At 322 PM PDT, Doppler radar was tracking a strong thunderstorm near Lockwood, or 13 miles east of Reno, moving northeast at 10 mph. Very heavy rainfall is occurring with this storm and may cause rapid reductions to visibility. If traveling in this area...slow down. Small hail and winds in excess of 30 mph will also be possible with this storm. Locations impacted include... Interstate 80, Derby Dam, Mustang and Patrick. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is occurring with this storm. Expect ponding of water on roadways. In areas of steep terrain, minor rock slides are possible. Drivers should slow down and turn on their headlights if encountering heavy rains. && LAT...LON 3948 11960 3957 11968 3967 11945 3957 11940 TIME...MOT...LOC 2222Z 229DEG 10KT 3955 11956 MB
Special weather statement, Aug 6, 3:38 PM PDT, 43 minutes before
Special Weather Statement National Weather Service Reno NV 338 PM PDT SUN AUG 6 2017 NVZ003-004-062315- Western Nevada Basin and Range including Pyramid Lake NV- Greater Reno-Carson City-Minden Area NV- 338 PM PDT SUN AUG 6 2017 ...STRONG STORM DEVELOPING NEAR PYRAMID LAKE... At 337 PM PDT, Doppler radar was tracking a strong thunderstorm near Virginia Peak, or 16 miles south of Pyramid Lake, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Boater should seek safe harbor immediately. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near a lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. && LAT...LON 3975 11955 3983 11962 4004 11948 3990 11931 TIME...MOT...LOC 2237Z 226DEG 16KT 3982 11955 TF
Special weather statement, Aug 6, 3:55 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Reno NV
355 PM PDT SUN AUG 6 2017
NVZ003-062330-
Greater Reno-Carson City-Minden Area NV-
355 PM PDT SUN AUG 6 2017
...VERY HEAVY RAIN OCCURRING IN PALOMINO VALLEY...
At 351 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Sutcliffe, or 18 miles south of Pyramid Lake,
moving northwest at 5 mph.
Very heavy rain, small hail, and winds in excess of 30 mph will be
possible with this storm.
This storm is affecting route 445 and the northern end of Palomino
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with this storm. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 3977 11962 3974 11974 3986 11981 3991 11967
3982 11961
TIME...MOT...LOC 2251Z 157DEG 4KT 3981 11968
MBThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:17 PM PDT | Special Weather Statement | REV | Alpine | 58 min |
| Aug 6, 2:48 AM PDT | Flash Flood Watch | REV | Lassen, Modoc, Plumas, Sierra | 18 hr |
| Aug 6, 12:11 PM PDT | Special Weather Statement | REV | Alpine, Lassen, Mono | 79 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.